Search this journal:     Advanced search
Original Research

Tuberculosis and lactic acidosis as causes of death in adult patients from a regional hospital in Johannesburg

Ntambwe Malangu, Maryet Mogashoa

African Journal of Primary Health Care & Family Medicine; Vol 4, No 1 (2012), 5 pages. doi: 10.4102/phcfm.v4i1.266

Submitted: 23 December 2010
Published:  17 February 2012

Abstract

Background: Tuberculosis and adverse effects have been shown to affect both the quality of life and the survival of patients on antiretroviral treatment. This study sought to investigate the causes of death in a sample of adult HIV-infected patients on antiretroviral treatment at Thembisa Hospital, Johannesburg, South Africa.

Methods: A retrospective study was conducted by examining the charts of 498 adult patients treated from January 2004 to December 2006 at the antiretroviral clinic of a regional hospital in Johannesburg. A data collection form was used to collate both sociodemographic and clinical data.

Results: The majority of the patients were female (71.7%) with a mean age of 37.7 ± 11.6 years, and in the age group of 18–77 years. The greater number of the patients was South African citizens, with only 2.2% citizens of other Southern African countries. At baseline, 29.9% had been on anti-tuberculosis treatment. Most of the patients had been prescribed the regimen comprising stavudine, lamivudine, and nevirapine or efavirenz; two of them (0.4%) were on the second line regimen made of zidovudine, didanosine, and lopinavir–ritonavir. At least one side effect was documented in 82.1% of patients; the ten most documented side effects were skin rashes (62.9%), peripheral neuropathy (48.4%), headaches (38.2%), chest pain (21.9%), coughing (21.7%), anaemia (21.5%), diarrhoea (19.3%), vomiting (16.7%), dizziness (15.3%), and lactic acidosis (11.2%). A mortality rate of 3.6% was recorded during the 2-year study period. Although the cause of death was undetermined in 11.1% of patients, 50.0% and 38.9% of deaths respectively were a consequence of tuberculosis and lactic acidosis.

Conclusions: In addition to tuberculosis, side effects in particular, lactic acidosis was the other main cause of death in patients treated at the study site. These findings suggest that patients on regimens containing drugs that cause lactic acidosis should be closely monitored when the first complaints suggesting lactic acidosis are reported or noticed.


Full Text:  |  HTML  |  EPUB  |  XML  |  PDF (476KB)

Author affiliations

Ntambwe Malangu, Department of Epidemiology, University of Limpopo (Medunsa Campus), South Africa
Maryet Mogashoa, Center for Diseases Control, South Africa

Metrics

Total abstract views: 6117
Total article views: 6297

Cited-By

No related citations found

Comments on this article

Before posting your comment, please read our policy.
Post a Comment (Login required)


ISSN: 2071-2928 (print) | ISSN: 2071-2936 (online)

Connect on: Facebook, Twitter, Google+, LinkedIn and YouTube

Subscribe to our newsletter

All articles published in this journal are licensed under the Creative Commons Attribution 4.0 International (CC BY 4.0) license.

©2016 AOSIS (Pty) Ltd. All rights reserved. No unauthorised duplication allowed.

AOSIS Publishing | Empowering Africa through access to knowledge
Postnet Suite #110, Private Bag X19, Durbanville, South Africa, 7551
Tel: 086 1000 381 
Tel: +27 21 975 2602 
Fax: 086 5004 974

publishing(AT)aosis.co.za replace (AT) with @

Please read the privacy statement.